Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 490, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2016, 1:53 PM MDT for Kit Carson County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2016, 1:53 PM MDT (19:53 UTC)
- Expired
- Aug 27, 2016, 2:11 PM MDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269
WUUS53 KGLD 271953
SVRGLD
COC063-272030-
/O.NEW.KGLD.SV.W.0490.160827T1953Z-160827T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT SAT AUG 27 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 230 PM MDT
* AT 153 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLAGLER...
MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FLAGLER.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3940 10316 3946 10311 3935 10284 3917 10305
3922 10316
TIME...MOT...LOC 1953Z 225DEG 7KT 3927 10312
HAIL...1.00IN
WIND...60MPH
$$
DR1 follow-up statement
315
WWUS53 KGLD 272011
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT SAT AUG 27 2016
COC063-272021-
/O.CAN.KGLD.SV.W.0490.000000T0000Z-160827T2030Z/
KIT CARSON CO-
211 PM MDT SAT AUG 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIT CARSON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3940 10316 3946 10311 3935 10284 3917 10305
3922 10316
TIME...MOT...LOC 2010Z 225DEG 7KT 3930 10309
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:32 AM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 27, 11:32 AM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1132 AM MDT SAT AUG 27 2016 .UPDATE... Issued at 1038 AM MDT Sat Aug 27 2016 Cancelled advisory with visibilities in fog improved across CWA to 2-6sm. UPDATE Issued at 837 AM MDT Sat Aug 27 2016 Extended advisory a few hours in time as patchy dense fog continues in the advised area. RAP/HRRR seems to have decent handle on current extent and timing, and support dense fog through 17Z. UPDATE Issued at 638 AM MDT Sat Aug 27 2016 Added several more counties to advisory based on Webcams along I-70 and fog satellite product. UPDATE Issued at 338 AM MDT Sat Aug 27 2016 Dense fog is developing across portions of the Tri-State Region. An advisory has been issued from now through 9 am MDT. && .SHORT TERM...(Today through Monday Night) Issued at 227 AM MDT Sat Aug 27 2016 As of 3 am CDT, 2 am MDT, skies across the Tri-State Region ranged from clear to overcast. Patchy stratus has developed over northwest Kansas and clouds also persist behind this evening's departing thunderstorm complex. Temperatures are in the low to upper 50s. Light southeast winds are being observed. At the surface, low pressure is centered over southeast Colorado while a high pressure dominates from the Great Plains to the eastern United States. Aloft, the shortwave trough that brought this evening's convective activity continues moving east across Central Kansas. Another weak shortwave is evident over New Mexico and a weak upper level low is positioned over the Four Corners region. Immediate forecast concern this morning is the potential for dense fog across a large majority of the forecast area. Many locations are currently reporting dewpoint depressions of one or two degrees. In addition, a mostly clear sky overhead is providing sufficient radiational cooling. Recent rainfall received and light southeast winds have also led to an ample supply of moisture. With these favorable conditions in place, anticipating areas of fog to develop. Fog may also be dense. Conditions will be monitored closely and a dense fog advisory may eventually be needed. Fog/stratus should burn off quickly this morning. For the rest of the day, another disturbance is expected to move through. High-res guidance indicates thunderstorms developing over east central Colorado, spreading south across the region late this afternoon through the evening hours. Storms look to remain generally along and south of a Flagler, Colorado to Hill City, Kansas line. Atmospheric instability is higher than yesterday with SBCape of 1500-2000 J/kg and 850-500 mb Lapse Rates of 7-8 C/km forecast. Shear should be much less, generally at or below 30 kts of 0-6 km Bulk Shear. Therefore, a few strong/severe storms are possible with large hail and damaging winds as the main threats. Storm motions less than 20 kts mean that flash flooding could become a threat, especially if any storms are able to train along any remnant outflow boundaries. On Sunday, another weak disturbance moves in ahead of the slowly encroaching weak upper low presently over the Four Corners region. Instability once again appears favorable for strong/severe storms but wind shear is even weaker. Therefore, am unsure on what sort of severe potential is realized but would not expect widespread severe weather. Moisture advection from the south gives us a bump in PWATs. Combined with slow storm motions, heavy rainfall and flash flooding may be the primary concern. On Monday, the weakening upper level low moves northeast across the High Plains. Anticipate a partly sunny day with thunderstorms developing shortly before peak daytime heating. Moisture should increase once again so heavy downpours should be anticipated. Convective coverage may be higher Monday with the disturbance passing directly overhead. .LONG TERM...(Tuesday through Friday) Issued at 1247 AM MDT Sat Aug 27 2016 Models show scattered thunderstorms across the area Tuesday and Wednesday. The upper pattern features a large ridge across the eastern conus and a trough in the Pacific northwest. Forcing apparently tied to weak shortwave troughs in the zonal flow aloft and daytime heating in a somewhat moist air mass with dewpoints forecast in the upper 50s to lower 60s. The only surface feature of note would be a lee trough across eastern Colorado, with a cold front getting hung up in the northern plains. Instability/shear profiles not particularly impressive under the ridge, so not expecting much if any in the way of a severe threat. The ridge will build even stronger for the latter part of the week with a corresponding decrease in thunderstorm chances and temperatures climbing back into the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1132 AM MDT Sat Aug 27 2016 Lingering stratus at KGLD is quickly dissipating and VFR should prevail around valid TAF time (18Z). VFR is already in place at KMCK and should prevail through the remaining TAF period. Winds will remain out of the southeast or south less than 12 kt. Main aviation concern after stratus dissipates is potential for thunderstorms this afternoon/evening. Based on latest guidance best chances will be closer to KGLD, with short range guidance favoring 00z-04z period this evening. This activity should remain south of KMCK. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DR SHORT TERM...RRH LONG TERM...024 AVIATION...DR
Hazardous weather outlook, Aug 27, 10:53 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT SAT AUG 27 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT SAT AUG 27 2016 /1153 AM CDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING GENERALLY ALONG AND SOUTH OF A FLAGLER COLORADO TO HILL CITY KANSAS LINE. A FEW STORMS MAY BE STRONG TO MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. HEAVY DOWNPOURS AND FLASH FLOODING MAY ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SUNDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. STORMS THAT OCCUR SUNDAY AND MONDAY WILL ALSO BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND POTENTIAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:35 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 7 hr |
| Aug 27, 2:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Aug 27, 2:50 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Aug 27, 3:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Aug 27, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 41 min |
| Aug 27, 4:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 27, 4:45 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Aug 27, 5:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.